COVID-19 AND DERMATOLOGY (PART II): ADVERSE MUCOCUTANEOUS REACTIONS TO MEDICATIONS AND VACCINES USED FOR COVID-19 INFECTION


Özkaya D. B. , ERFAN G.

Acta Medica Mediterranea, vol.38, no.2, pp.1051-1059, 2022 (Journal Indexed in SCI Expanded) identifier

  • Publication Type: Article / Article
  • Volume: 38 Issue: 2
  • Publication Date: 2022
  • Doi Number: 10.19193/0393-6384_2022_2_161
  • Title of Journal : Acta Medica Mediterranea
  • Page Numbers: pp.1051-1059
  • Keywords: COVID-19, cutaneous side effects, drug reaction, SARS-CoV-2

Abstract

© 2022 A. CARBONE Editore. All rights reserved.Background/Aim: There is no proven specific or effective treatment for COVID-19 infection; therefore, many drugs are used empirically to establish control of the infection. Viral infection creates an immunologic environment and facilitate drug sensitization. With the advent of new vaccines, the future holds promise for optimism in establishing control of the pandemic. However, even vaccines are not devoid of side effects. In part II of these review series, we aimed to review the published data on mucocutaneous reactions induced by medications used for COVID-19 infection and vaccines used for COVID-19 prophylaxis. Materials and methods: Literature search was performed in the databases PubMed, Scopus, and Web of Science for the relevant studies, starting from the beginning of COVID-19 pandemic until October 2021. Research on animals, studies utilizing in vitro techniques and publications irrelevant to the study’s framework were excluded. Results: The mucocutaneous side effects liable to medications (antimalarials, azithromycin, lopinavir/ritonavir, remdesivir, ribavirin/interferon, oseltamivir/favipiravir, darunavir, imatinib, tocilizumab, anakinra baricitinib, and other Janus kinase inhibitors, immunoglobulin therapy, colchicine, anti-TNF-α biologics, low molecular weight heparins, camostat mesylate) and vaccines used for COVID-19 infection are reviewed herein. Conclusion: There is a great amount of accumulated data regarding the mucocutaneous side effects of drugs and vaccines used for COVID-19 infection. In the pandemic era, it is a major goal to diagnose drug or vaccine-related mucocutaneous eruptions and distinguish them from pathognomonic, specific, or SARS-CoV-2 virus-related cutaneous eruptions. Timely diagnosis of a mucocutaneous drug/ vaccine reaction will allow for identification of the culprit and appropriate management and protect the patient from forthcoming severe drug/ vaccine reactions. Therefore, it is essential for physicians to update their knowledge regularly on mucocutaneous side effects of COVID-19 therapeutics and vaccines.